Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 50, NWS New Orleans, LA

April 5, 2003Saint Tammany Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Apr 5, 2003, 1:21 PM CST for Saint Tammany Parish, Louisiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 5, 2003, 1:21 PM CST (19:21 UTC)
Expired
Apr 5, 2003, 1:45 PM CST
In force
24 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Saint Tammany Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.4 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2003-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 577 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2003-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
577 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
787 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

314 
WUUS54 KLIX 051921
SVRNEW
LAC103-051945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
121 PM CST SAT APR 5 2003

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. TAMMANY PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF SLIDELL

* UNTIL 145 PM CST

* AT 115 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM BETWEEN SLIDELL AND LACOMBE MOVING EAST AT 
  20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   SLIDELL AT 130 PM CST
   PEARL RIVER AT 140 PM CST

THIS IS A DANGEROUS STORM...STAY INDOORS AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3034 9001 3021 8987 3025 8968 3053 8980

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 10:40 AM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Apr 5, 10:40 AM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
1040 AM CST SAT APR 5 2003

IN THE PROCESS OF UPDATING THE PUBLIC SUITE TO REFLECT 50 PERCENT
POPS FOR MOST OF THE CWA EXCEPT 40 PERCENT NEAR THE COAST IN LIGHT
OF RECENT TRENDS. WILL ALSO RAISE MAX TEMPS A BIT AS MOST OF THE
AREA CLOSING IN ON 80 ALREADY.

VERY UNSTABLE AIRMASS IN PLACE WITH HIGHER THAN MODEL INITIALIZED
DEWPOINTS. MCV INDUCED CONVECTION LIKELY A HANGOVER FROM YESTERDAYS
ACTIVITY THAT MOVED OUT OF EAST TEXAS. THIS CLUSTER IS MOVING ALONG
A LOW LEVEL CONVERGENCE ZONE AND IS SHOWING A RIGHT MOVING TENDENCY
LATELY. WEAK ENVIROMENTAL INFLOW BUT STORM APPEARS TO BE CREATING
ITS OWN WITH ITS DEVIANT MOVEMENT NEARLY 90 DEGREES RIGHT OF MEAN
FLOW. HAVE ISSUED ONE WARNING AND IN PROCESS OF RE-ISSUING AT THIS
TIME BUT QUERIES FROM THE PARISHES JUST REVEAL HEAVY RAIN AND SOME
WIND. THIS COULD CHANGE AS AIRMASS CONTINUES TO DESTABILIZE. ALSO
NOTING OTHER RAPID DEVELOPMENT NEAR MAUREPAS TO BECOME INVOLVED WITH
MCS.

RICKS INDEX USING 330K LIFTED FROM 850 MB YIELDS A VALUE OF
52...HEAVY RAIN POTENTIAL BUT LIGHT ON SEVERE THREAT. GUST POTENTIAL
14-24KT...NO HAIL...NO TORNADOES. PCPN 3.42...POTL 4.66...FMAP
1.13. DO AGREE ABOUT HEAVY RAIN THREAT BUT OBVIOUSLY THE VERTICAL
PROFILE IS CHANGING SIGNIFICANTLY TO MAINTAIN CURRENT CONVECTION.
VIL OF THE DAY IS 56 KG/M2. CURRENT SEVERE TSTM MOVING INTO SW ST
HELENA PARISH HAS BEEN AS HIGH AS 58 (GRID BASED) / 62 (CELL BASED)
WITH A DEEP ELEVATED MESOCYCLONE INDICATED.

.NEW...NONE.
LA...NONE.
MS...NONE.

24
Hazardous weather outlook, Apr 5, 11:02 AM CST, 2 hours 19 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-061030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1102 AM CST SAT APR 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORM DEVELOPMENT LATE
THIS MORNING AND EARLY THIS AFTERNOON MAINLY ACROSS THE FLORIDA
PARISHES OF SOUTHEAST LOUISIANA. A SMALL ROTATIONAL THUNDERSTORM HAS
PROMPTED A COUPLE OF SEVERE THUNDERSTORM WARNINGS AND MARBLE SIZED
HAIL WAS REPORTED IN PRIDE (EAST BATON ROUGE PARISH) WITH THIS
STORM. A BRIEF TORNADO TOUCHDOWN MAY RESULT HOWEVER OVERALL
CONDITIONS DO NOT FAVOR A LONG LIVED NOR STRONG TORNADO THREAT.
SOME HAIL OF MARBLE TO PENNY DIAMETERS MAY OCCUR ALONG WITH GUSTS TO
AROUND 50 MPH FROM THE STRONGEST STORMS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT TO MODERATE RISK OF SEVERE THUNDERSTORMS SUNDAY
LATE AFTERNOON THROUGH EARLY MONDAY MORNING. THE PRIMARY THREAT AT
THIS TIME APPEARS TO BE SQUALL LINE THUNDERSTORMS CAPABLE OF
PRODUCING DAMAGING WINDS AND POSSIBLY SOME HAIL IN ADVANCE OF COLD
FRONT. THERE IS A RISK OF SEVERE THUNDERSTORMS REDEVELOPING MONDAY
NIGHT THROUGH TUESDAY MORNING. THE PRIMARY THREAT WILL BE LARGE HAIL
AND FLOODING RAINS AS STRONG UPPER LEVEL DISTURBANCES MOVE OVER
RELATIVELY COOLER AND STABLE AIR NEAR THE SURFACE OVERNIGHT MONDAY.

IN ADDITION...SMALL CRAFT ADVISORY CONDITIONS WILL DEVELOP AFTER THE
COLD FRONTAL PASSAGE THROUGH THE COASTAL WATERS SUNDAY THROUGH EARLY
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME. HOWEVER...FIRST RESPONSE AGENGIES SHOULD
CLOSELY MONITOR THE INCLEMENT WEATHER SITUATION TODAY AND IN THE
UPCOMING DAYS. PLEASE RELAY ANY TIMELY WEATHER RELATED REPORTS TO
THE NATIONAL WEATHER SERVICE.

24

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 10:18 AM CSTSevere Thunderstorm WarningLIXEast Feliciana42 min
Apr 5, 10:45 AM CSTSevere Thunderstorm WarningLIXEast Baton Rouge, Livingston, Saint Helena60 min
Apr 5, 11:24 AM CSTSpecial Marine WarningLIX66 min
Apr 5, 11:32 AM CSTSevere Thunderstorm WarningLIXLivingston, Tangipahoa58 min
Apr 5, 1:41 PM CSTSevere Thunderstorm WarningLIXSaint Tammany49 min
Apr 5, 1:48 PM CSTSpecial Marine WarningLIX57 min
Apr 5, 2:43 PM CSTSpecial Marine WarningLIX92 min
Apr 5, 2:43 PM CSTSpecial Marine WarningLIX92 min
Apr 5, 4:10 PM CSTSpecial Marine WarningLIX65 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.